Hail, Leavenworth
- When
- April 22, 4:10 AM CST
- Where
- Leavenworth County, Basehor
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.130, -94.930
A cold front generated a thunderstorm with hail, during the afternoon hours of April 22, 2011.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front generated a thunderstorm with hail, during the afternoon hours of April 22, 2011.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 22, 2:11 AM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 311 AM CDT FRI APR 22 2011 .DISCUSSION... GEARING UP FOR THE NEXT ROUND OF WARM AIR ADVECTION GENERATED ELEVATED CONVECTION AND POTENTIAL SEVERE FOR THIS MORNING...AND THEN POTENTIAL FOR AFTERNOON SEVERE OVER THE EASTERN COUNTIES. HAVE BEEN KEEPING AN EYE ON NORTHERN AND CENTRAL KS FOR NEW DEVELOPMENT AND LATEST RADAR SHOWS NEW CONVECTION FORMING RIGHT ON SCHEDULE OVER CENTRAL KS WITHIN THE LEFT EXIT REGION OF THE SWLY LOW LEVEL JET. SPC MESO ANALYSIS PAGE SHOWS MODERATE TO STRONG SURFACE BASED MUCAPE FROM 2000-3000 J/KG WITHIN THE WARM SECTOR OVER OK BEING TRANSPORTED ON 60-70KT SWLY LOW LEVEL JET OVER THE STABLE BOUNDARY LAYER. MODELS SHOW SIGNIFICANT 850-300MB MUCAPES OF 1500-2000J/KG AND 0-6KM SHEAR IN THE 50-60KT RANGE...MORE THAN ENOUGH TO SUPPORT LARGE HAIL PRODUCING STORMS WITH MID LEVEL ROTATION. ACTIVITY WILL LIKELY BE FLYING SINCE THEY WILL BE ROOTED ABOVE 850MB WHERE WINDS WILL BE 50+ KTS. WHILE SOME TRAINING OF CELLS IS POSSIBLE NOT OVERLY CONCERNED ON FLOODING POTENTIAL DUE TO SUCH FAST CELL MOTIONS. NEGATIVELY TILTED SHORTWAVE COMING OUT OF THE CENTRAL HIGH PLAINS WILL ENHANCE THIS MORNINGS CONVECTION AND GENERATE A SURFACE LOW THAT WILL RIDE NORTHEAST ALONG A WARM FRONT FROM SOUTH CENTRAL KS INTO THE CENTRAL PORTION OF THE CWA BY EARLY AFTERNOON. A COLD FRONT WILL TRAIL FROM THIS LOW AND BECOME THE FOCUS FOR ANY THUNDERSTORM REDEVELOPMENT. CURRENT THINKING IS STRONG/ISOLATED SEVERE THUNDERSTORMS WILL FORM ALONG THIS COLD FRONT BY MID TO LATE AFTERNOON...JUST AS THE FRONT IS EXITING THE EASTERN CWA. AREAS EAST OF A KIRKSVILLE TO CLINTON LINE STAND A CHANCE OF SEEING A FEW SEVERE THUNDERSTORMS. ALL FORMS OF SEVERE WEATHER INCLUDING LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND LOCALIZED FLOODING WILL BE POSSIBLE FROM MID TO LATE AFTERNOON. ONCE THE COLD FRONT PUSHES THROUGH DRY HIGH PRESSURE WILL BUILD INTO THE REGION THIS EVENING AND BRING DRY AND SEASONABLY COOL WEATHER THROUGH SATURDAY MORNING. HOWEVER...THE QUASI-ZONAL FLOW WE HAVE BEEN UNDER FOR AROUND A WEEK WILL CONTINUE TO FACILITATE A BELT OF STRONG WINDS WHICH WILL CARRY FAST MOVING IMPULSES BACK THROUGH THE CENTRAL U.S. PLUS THE RAPID RETURN OF MID LEVEL WARM AIR ADVECTION WILL SPELL INCREASING CLOUDS ACROSS THE REGION BY SATURDAY AFTERNOON. ONE OF THESE WEAK IMPULSES MAY BE STRONG ENOUGH TO GENERATE SOME AFTERNOON AND EVENING SPRINKLES/VERY LIGHT RAIN SHOWERS ACROSS NORTHERN MO. EASTER SUNDAY IS LOOKING LIKE PRETTY MUCH OF A WASHOUT AS INCREASING WARM AIR ADVECTION ALOFT WILL TOP-DOWN SATURATE THE AIRMASS NECESSITATING HIGH POPS FOR SUNDAY/SUNDAY NIGHT. WITH A FRONTAL BOUNDARY HUNG UP JUST SOUTH OF THE CWA AND COPIOUS MOISTURE FROM THE GULF OF MEXICO HEADING NORTH LATER FORECASTS WILL NEED TO BE CONCERNED ABOUT HEAVY RAINFALL. MJ MEDIUM RANGE (MONDAY THROUGH FRIDAY)... OPERATIONAL AND ENSEMBLE MEMBERS ARE IN GOOD GENERAL AGREEMENT THAT THE PERSISTENT MOIST SWLY FLOW ALOFT AND BROAD TROUGHING OVER THE CNTRL ROCKIES EARLY IN THE PERIOD WILL BE REPLACED BY MORE OF A NWLY FLOW AND SUBSIDENCE REGIME WITH THE PASSAGE OF FULL LATITUDINAL TROUGH INTO THE ERN CONUS BY WEDNESDAY. VERY GOOD SIGNAL FOR EXPANSIVE THUNDERSTORMS ON MONDAY AFTERNOON/EVENING WITH STRONG MOISTURE FLUX...DEEP MERIDIONAL FLOW...AND FAVORABLE DYNAMIC JET SUPPORT. PASSAGE OF THIS INITIAL WAVE BY TUESDAY MORNING SHOULD BRING DRIER AIR DOWNSLOPE INTO THE FORECAST AREA...WITH A SECONDARY KICKER WAVE PULLING INTO THE TROUGH BASE BY WEDNESDAY MORNING. FEEL PRIMARY DEEP MOISTURE AXIS WILL BE SHUNTED SOUTH BY THIS TIME...WITH THE WAVE ACTING ON MORE ENHANCED BAROCLINICITY TOWARDS THE I-44/I-40 CORRIDOR...AND ONLY RESIDUAL SHRA FURTHER NORTH. A NICE PERIOD OF DRY AND SEASONABLE WEATHER FOR THE END OF THE PERIOD...WITH THE POSSIBILITY OF RENEWED STORMS BEYOND THIS BY NEXT WEEKEND. OVERALL PATTERN WOULD SUGGEST TEMPERATURES NOT TERRIBLY FAR FROM CLIMATOLOGY...WITH THE MORE LIKELY COOLER DAYS DURING PRECIPITATION MONDAY AND POST-FRONTAL WEDNESDAY. 21 && .AVIATION... WIDESPREAD IFR CONDITIONS PREVAIL ACROSS THE ENTIRE REGION FOR THE BEGINNING OF THE 06Z TAF PACKAGE...AND WILL CONTINUE AS SUCH THROUGH THE MORNING HOURS. RAPID CONVECTIVE DEVELOPMENT IS EXPECTED ACROSS CNTRL KANSAS IN THE 08Z-10Z TIME FRAME...MOST LIKELY AFFECTING THE TERMINAL CORRIDOR SOMETIME IN THE 10Z-13Z TIME FRAME. STEEP LAPSE RATES ALOFT AND AMPLE ELEVATED INSTABILITY WOULD SUGGEST HAIL IN ANY OF THESE STORMS...THOUGH RAPID FORWARD PROPAGATION OF 50+KT WOULD KEEP RESIDENCE TIME OVER ANY SITE QUITE LIMITED. RESIDUAL -SHRA MAY LINGER INTO THE MORNING HOURS...WITH CONTINUED IFR/LOW MVFR CONDITIONS PREVALENT UNTIL BOUNDARY LAYER WINDS VEER AND FRONTAL BOUNDARY APPROACHES INTO THE EARLY AFTERNOON. LOWER CONFIDENCE AS TO HOW QUICKLY CIGS RISE AND BEGIN TO BREAK DURING THE AFTERNOON...AS BUFR SOUNDINGS AND NUMERICAL GUIDANCE SUGGEST AT LEAST MVFR CIGS UNTIL FROPA LATE IN THE AFTERNOON. ANY CONVECTIVE REDEVELOPMENT IN THE AFTERNOON AND EVENING SHOULD REMAIN WELL TO THE EAST OF TERMINALS...WITH VFR CONDITIONS FOR THE EVENING HOURS. 21 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 505 AM CDT FRI APR 22 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-231015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 505 AM CDT FRI APR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION THIS MORNING. A DEVELOPING COMPLEX OF STRONG THUNDERSTORMS WILL TRACK TO THE EAST-NORTHEAST ACROSS AREAS GENERALLY NORTH OF I-70 THIS MORNING. A FEW SEVERE THUNDERSTORMS PRODUCING VERY LARGE HAIL UP TO THE SIZE OF GOLFBALLS WILL BE POSSIBLE. IN ADDITION...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS GROWING AREA OF THUNDERSTORMS. LATER THIS AFTERNOON SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO REFORM ALONG AN EASTWARD MOVING COLD FRONT. AREAS EAST OF A UNIONVILLE TO CLINTON LINE WILL HAVE THE BEST CHANCE FOR SEVERE WEATHER DURING THE MID TO LATE AFTERNOON HOURS. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO WILL BE POSSIBLE WITH ANY OF THESE STORMS. THE THREAT OF SEVERE WEATHER WILL END WITH THE PASSAGE OF THE COLD FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL MORE UPPER LEVEL WEATHER SYSTEMS WILL TRACK THROUGH THE CENTRAL PLAINS SUNDAY THROUGH MONDAY AND BRING PERIODIC THUNDERSTORMS TO THE REGION. SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THIS TIME. IN ADDITION...A WARM FRONT OVER SOUTHERN MISSOURI WILL LIFT SLOWLY NORTHWARD AND ANCHOR REPEATED BANDS OF THUNDERSTORMS WHICH COULD RESULT IN HEAVY RAINFALL. THIS COMBINED WITH RAINFALL FROM THURSDAY NIGHT AND FRIDAY COULD RESULT IN WIDESPREAD FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OVER MOST OF THE REGION...AND AGAIN FRIDAY AFTERNOON FOR AREAS EAST OF A UNIONVILLE TO CLINTON LINE. MJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
431 AM CDT FRI APR 22 2011
KSZ102-MOZ004-012-013-020-221000-
ANDREW MO-BUCHANAN MO-DE KALB MO-DONIPHAN KS-GENTRY MO-
431 AM CDT FRI APR 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GENTRY...NORTHERN
BUCHANAN...DEKALB...SOUTHERN ANDREW AND EASTERN DONIPHAN COUNTIES
UNTIL 500 AM CDT...
AT 431 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COUNTRY CLUB VILLA...MOVING EAST AT 60 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SAVANNAH...MAYSVILLE...CLARKSDALE...UNION STAR...KING CITY...
COSBY...HELENA...AMITY...FAIRPORT AND WEATHERBY.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-29 BETWEEN MILE MARKERS 45 AND 62.
I-229 BETWEEN MILE MARKERS 3 AND 14.
LAT...LON 3989 9512 3987 9510 3986 9506 3990 9502
3990 9497 3992 9499 4013 9427 3984 9421
3979 9421 3970 9503 3988 9514
TIME...MOT...LOC 0932Z 251DEG 52KT 3982 9483
21SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
456 AM CDT FRI APR 22 2011
MOZ004-005-012>015-020-021-023-221045-
ANDREW MO-BUCHANAN MO-CLINTON MO-DAVIESS MO-DE KALB MO-GENTRY
MO-GRUNDY MO-HARRISON MO-LIVINGSTON MO-
456 AM CDT FRI APR 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRISON...
SOUTHEASTERN GENTRY...WESTERN GRUNDY...DAVIESS...NORTHWESTERN
LIVINGSTON...NORTHEASTERN BUCHANAN...NORTHWESTERN CLINTON...DEKALB
AND SOUTHEASTERN ANDREW COUNTIES UNTIL 545 AM CDT...
AT 455 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARKSDALE...OR 11 MILES WEST OF
MAYSVILLE...MOVING NORTHEAST AT 60 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAYSVILLE...GALLATIN...UNION STAR...OSBORN...PATTONSBURG...
JAMESPORT...GILMAN CITY...AMITY...FAIRPORT...WEATHERBY...SANTA
ROSA...WINSTON...MCFALL...ALTAMONT...JAMESON...COFFEY AND BRIMSON.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 BETWEEN MILE MARKERS 57 AND 87.
I-29 BETWEEN MILE MARKERS 39 AND 57.
I-229 BETWEEN MILE MARKERS 0 AND 14.
LAT...LON 4029 9378 3995 9356 3963 9483 3973 9488
3973 9487 3975 9487 3976 9490 3978 9491
3979 9489 3981 9489 3984 9493 3986 9495
3987 9494
TIME...MOT...LOC 0956Z 247DEG 53KT 3984 9455
21The Pleasant Hill radar (KEAX), 68 km away, was scanning. The volume nearest the first event began at 10:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300389.